FDA: Temporary Tattoos can leave long lasting pain
skin damage and scarring lined to "black henna"
Those temporary tattoos that are part of the landscape of spring break may leave you with painful side effects including “permanent scarring.”
An alert from The Food and Drug Administration issued Monday, suggests the “henna” applied to the skin’s surface can cause “serious and long-lasting reactions that consumers had not bargained for.”
The FDA has received reports of physical problems including: redness, blisters, raised red weeping lesions, loss of pigmentation and increased sensitivity to sunlight.
"Just because a tattoo is temporary it doesn't mean that it is risk free," says Linda Katz, M.D., M.P.H., director of FDA's Office of Cosmetics and Colors. Some consumers report reactions that may be severe and long outlast the temporary tattoos themselves.
The FDA has found that reactions to the temporary tattoos “ may occur immediately after a person gets a temporary tattoo, or even up to two or three weeks later.”
In one case a 17 year old girl saw her tattoo turn into a major skin problem.
Her mother, a registered nurse, asked that their names be kept out of the report. "At first I was a little upset she got the tattoo without telling me," she says. "But when it became red and itchy and later began to blister and the blisters filled with fluid, I was beside myself." She explains that as a nurse, she's used to seeing all manner of injuries, "but when it's your own child, it's pretty scary," she says.